North Carolina, 2018

Damaging Winds in North Carolina, May 20, 2018

May 20, 2018 · NWS RNK · 7 events in 3 counties and zones

Afternoon thunderstorms formed in a warm and unstable environment. A couple storms produced winds strong enough to down a few trees in northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Afternoon thunderstorms formed in a warm and unstable environment. A couple storms produced winds strong enough to down a few trees in northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 20, 1:23 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 1:23 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
223 PM EDT Sun May 20 2018

.SYNOPSIS...
A southerly flow will continue to push warm and humid air into our
region today and tonight. Scattered showers and thunderstorms will
develop this afternoon and become more numerous for Monday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 220 PM EDT Saturday...

Southerly flow continues to bring warm, moist and unstable air into
the region. Diurnally driven thunderstorms will continue to spring
up this afternoon into the evening before shutting down after
sunset. Storms will develop mainly in the mountains but will have a
generally easterly motion which should carry them out to the
lower lying areas. Latest short range guidance suggests that any
lingering storms should begin dissipating around midnight. The
main threat from any of these showers and storms again will be
any heavy downpours or potential training, leading to water
issues with our already very saturated ground. Humid conditions
will likely lead to patchy fog again tonight, which could become
fairly dense in areas that receive rain today.

Conditions on Monday look to be much like Sunday, continuing with
the warm and humid pattern due to tropical ridging still firmly in
place. A front will be approaching the area from the Ohio Valley and
will trigger a more widespread convective event. SPC day 2 outlook
currently has the region outlooked for general thunder with a
marginal risk just to the west. That being said, again the main
threat would be hydrological, but with modest instabilities, can not
rule out that a cell or two could become strong to severe.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

A blocking ridge centered over Bermuda stretches westward to cover
portions of the southeast and Mid Atlantic states Monday night and
Tuesday. This ridge is expected to sink south by Wednesday, losing
its influence on the region. A weak front should move across the
area Tuesday night into Wednesday. Over the Gulf states north into
the Tennessee Valley, a weak upper level trough will continue to
draw Gulf and Atlantic moisture northward into the area Wednesday.
Similar to last week, tropical moisture interacting with a frontal
boundary will bring numerous slow moving showers with heavy
downpours Tuesday afternoon into Wednesday. Since the ground will
remain wet and creeks, streams and rivers are elevated, there is a
chance for renewed flooding by the middle of the week. Unlike last
week, the threat for heavy rain will only be a day or two rather
than a whole week, as the front is forecast to move into the
Carolinas Wednesday night.

Temperature will continue to run warmer than normal until the front
moves south of the area Wednesday night. Highs Tuesday will range
from the mid to upper 70s across the mountains to the lower 80s
east. Wednesday's temperatures will be a degree or two warmer than
Tuesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EDT Sunday...

Following a frontal passage Wednesday night, high pressure will
wedge south on Thursday. This wedge of high pressure should keep
most of the area dry through Friday night. With a cool easterly
wind, near uniform temperatures are expected Thursday with highs in
the upper 70s to lower 80s.

An upper level ridge over the southeast states will expand northward
on Friday. This ridge will bring warmer temperatures into the region
for the weekend. The chance for thunderstorms return to the area on
Saturday as a cold front approaches the region. The better chance
for widespread showers and thunderstorms are expected Sunday and
Monday as the front slowly crosses the area.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...

VFR conditions to start the period as weak high pressure builds
into the region. This afternoon into the evening, diurnally
driven, isolated showers and possibly a rumble of thunder will
be possible, mainly near and along the Blue Ridge but will move
east into the lower elevations. Based on persistence, fog will
be possible again overnight and could be especially dense in
areas that receive rain today. Guidance suggests that while LWB
will not likely see rain, fog will be particularly heavy at
this TAF location. Fog should dissipate shortly after sunrise.
Toward the end of the TAF period, guidance suggests MVFR
ceilings will begin to drift over DAN ahead of convective
activity developing to the south of the region. Winds are
expected to be light and mainly from the south and west during
the forecast period.

Medium confidence in ceilings and visibilities.

.Extended Aviation Discussion...

Another weak cold front will bring increasing coverage of
showers and thunderstorms again on Monday afternoon. Scattered
MVFR showers and thunderstorms are possible Monday night into
Tuesday with another round likely Wednesday. Conditions are
expected to improve later in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...RCS
LONG TERM...AL/RCS
AVIATION...JR/KK
Hazardous weather outlook, May 20, 1:18 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
218 PM EDT Sun May 20 2018

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
218 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-211830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
218 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 12:33 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     4 SSW BEDFORD CITY      37.29N 79.56W
05/19/2018                   BEDFORD            VA   PUBLIC

            EXTENSIVE DAMAGE TO TREES. SOME UPROOTED. OTHERS SNAPPED
            OFF, COVERING A QUARTER MILE SWATH.

&&

11
Special weather statement, May 20, 1:59 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT SUN MAY 20 2018

NCZ004-005-VAZ032-043-201945-
Stokes-Rockingham-Henry-Patrick-
259 PM EDT SUN MAY 20 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

Until 345 PM EDT

At 257 PM EDT, radar indicated strong thunderstorms extending from
near Critz to near Spencer. Movement was southeast at 10 mph.

Winds in excess of 40 mph, very heavy rainfall, and possibly small
hail are possible with these storms.

Locations impacted include...
Stoneville...
Sandy Ridge...
Spencer...
Penns Store...
and Critz.

Heavy rainfall may cause excessive ponding of water on roads and
flooding of poor drainage areas. Do not drive your vehicle through
flooded roadways.

LAT...LON 3647 8012 3642 7984 3660 7995 3665 8018
TIME...MOT...LOC 1857Z 330DEG 7KT 3661 8012 3658 8002

MBS
Special weather statement, May 20, 2:02 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT SUN MAY 20 2018

NCZ019-202000-
Wilkes-
302 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...

Until 400 PM EDT

At 301 PM EDT, a strong thunderstorm was located over Maple Springs,
moving south at 5 mph.

Winds in excess of 40 mph, very heavy rainfall, and possibly small
hail are possible with these storms.

Locations impacted include...
Boomer...
Wilkesboro Reservoir...
Elkville...
Maple Springs...
and Buck.

Heavy rainfall may cause excessive ponding of water on roads and
flooding of poor drainage areas. Do not drive your vehicle through
flooded roadways.

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3619 8146
      3623 8128 3603 8115 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1901Z 346DEG 6KT 3616 8136

MBS
Special weather statement, May 20, 2:41 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT SUN MAY 20 2018

NCZ003-019-202030-
Surry-Wilkes-
341 PM EDT SUN MAY 20 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SURRY AND
NORTHEASTERN WILKES COUNTIES...

Until 430 PM EDT

At 340 PM EDT, radar indicated strong thunderstorms from Roaring Gap
to near Mountain Park. Movement was south at 10 mph.

Winds in excess of 40 mph, very heavy rainfall, and possibly small
hail are possible with these storms.

Locations impacted include...
Elkin...
Mountain Park...
Traphill...
Benham...
and State Road.

Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3625 8081 3626 8085 3628 8106 3640 8105
      3638 8103 3637 8098 3639 8098 3641 8096
      3642 8096 3644 8097 3641 8078 3625 8080
TIME...MOT...LOC 1940Z 012DEG 8KT 3639 8097 3637 8088

MBS
Special weather statement, May 20, 2:47 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT SUN MAY 20 2018

NCZ004-005-VAZ032-043-202030-
Stokes-Rockingham-Henry-Patrick-
347 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY
AND SOUTHEASTERN PATRICK COUNTIES...

Until 430 PM EDT

At 346 PM EDT, a strong thunderstorm was located over Penns Store,
moving south at 5 mph.

Winds in excess of 40 mph, very heavy rainfall, and possibly small
hail are possible with these storms.

Locations impacted include...
Stoneville...
Sandy Ridge...
Spencer...
Penns Store...
and Prestonville.

Heavy rainfall may cause excessive ponding of water on roads and
flooding of poor drainage areas. Do not drive your vehicle through
flooded roadways.

LAT...LON 3658 8015 3662 8000 3645 7988 3642 8013
TIME...MOT...LOC 1946Z 347DEG 6KT 3656 8007

MBS

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
May 20, 3:01 PM EST
Where
Wilkes County, 0.86 mi SE of Thurmond to 2.66 mi SE of Thurmond
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.360, -80.921

Thunderstorm winds caused roof damage to a home and brought down a couple of trees.

Thunderstorm Wind, Wilkes

When
May 20, 3:22 PM EST
Where
Wilkes County, 2.32 mi ENE of Ronda
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.244, -80.892

Thunderstorm winds knocked down a tree on J J A Russell Drive.

Thunderstorm Wind, Yadkin

When
May 20, 3:29 PM EST
Where
Yadkin County, 0.56 mi E of Jonesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.230, -80.840

Thunderstorm winds knocked down trees and power lines in Jonesville.

Thunderstorm Wind, Wilkes

When
May 20, 3:41 PM EST
Where
Wilkes County, 3.12 mi SE of Clingman
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.146, -80.893

Thunderstorm winds knocked down a tree on Dennyville Road.

Thunderstorm Wind, Yadkin

When
May 20, 3:48 PM EST
Where
Yadkin County, 0.56 mi E of Boonville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.230, -80.710

Thunderstorm winds knocked down trees and power lines in Booneville.

Thunderstorm Wind, Wilkes

When
May 20, 3:54 PM EST
Where
Wilkes County, 2.71 mi S of Windy Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.081, -80.978

Thunderstorm winds knocked down a tree near the intersection of Highway 115 and Hunting Creek Road.

Thunderstorm Wind, Stokes

When
May 20, 4:33 PM EST
Where
Stokes County, 0.57 mi ENE of Hartman
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.423, -80.170

Thunderstorm winds brought down five trees onto Sheppards Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753513, 753530, 753531, 753532, 753533, 753536, 753520.